Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS Green Bay, WI

July 2, 1997Portage County, Shawano County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 2, 1997, 2:01 AM CDT for Portage County, Shawano County, Waupaca County, Wisconsin. It was in force for 74 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 2:01 AM CDT (07:01 UTC)
Expired
Jul 2, 1997, 3:15 AM CDT
In force
74 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Portage County, WI, Shawano County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:05 AM CDTThunderstorm WindRosholt, WI
Jul 2, 2:15 AM CDTThunderstorm WindStevens Pt, WI
Jul 2, 2:15 AM CDTThunderstorm WindWittenberg, WI
Jul 2, 2:30 AM CDTThunderstorm WindTigerton, WI
Jul 2, 2:40 AM CDTThunderstorm WindMarion, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 020702 RRA
SVRGRB
WIC097-115-135-020815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
201 AM CDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  PORTAGE COUNTY - CENTRAL WISCONSIN
  SHAWANO COUNTY - NORTHEASTERN WISCONSIN
  NORTHERN WAUPACA COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 315 AM CDT
 
* SOME LOCATIONS AFFECTED
  WITTENBERG
  ROSHOLT
  TIGERTON
  BIG FALLS

* AT 200 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS EAST OF MOSINEE TO NORTH OF
  STEVENS POINT.   THE STORMS WERE MOVING EAST AT 35 MPH.

* THE STORMS WILL BE FROM WITTENBERG TO NORTHLAND BY 230 AM.

THIS IS A DANGEROUS STORM COMPLEX WITH WIND GUSTS OVER 65 MPH AND
LARGE HAIL. MOVE TO A STURDY SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

JKL/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:00 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 1, 8:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
755 PM CDT TUE JUL 1 1997

THUS FAR...CAP ACRS IA HAS REMAINED STG ENOUGH TO INHIBIT DEEP
CONVECTION S OF THE MN BORDER. COMPLEX OF TSTMS N OF THE CAP ACRS
CEN MN HAS INTENSIFIED AND APPEARS TO BE PRODUCING WIDESPREAD SVR
WX. 21Z RUC SHOWED THE STRONGEST TSTMS NEAR THE NOSE OF >30 KT
LLJ. RUC PROGS THIS JET TO SHIFT SLOWLY EAST THIS EVENING...WITH NOSE
OF JET ENTERING NW WI ARND 06Z. ALTHOUGH THE AIR OVER WI IS NOT AS
UNSTABLE AS TO THE WEST...GIVEN THE STRENGTH OF THE DYNAMICS...STORMS
SHOULD REMAIN SVR AS THEY MOVE INTO WI. CURRENT MVMT OF THESE TSTMS
WOULD BRING THEM INTO THE NW PART OF MY FCST AREA ARND 05Z.

TSTMS THAT STARTED TO DEVELOP OVER SE MN APPEAR TO BE INHIBITED BY
BY CAP. THIS WILL LIKELY DELAY THE ONSET OF TSTMS IN THE S/SW
PART OF MY FCST AREA UNTIL AFT 05Z.

JS

In the hours before

Local storm report, Jul 2, 12:30 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    SPENCER                   WI   1.75 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:40 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    BAKERVILLE                WI   60 MPH WIND GUST
07/02/97   WOOD

1237 AM    SPENCER                   WI   90 MPH WIND GUST
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:41 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    BAKERVILLE                WI   60 MPH WIND GUST
07/02/97   WOOD

1237 AM    SPENCER                   WI   90 MPH WIND GUST
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:45 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    1 S UNITY                 WI   1.75 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 1:04 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
104 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    MARSHFIELD                WI   60 MPH WIND GUST
07/02/97   WOOD

1255 AM    SPENCER                   WI   WIND DAMAGE
07/02/97   MARATHON                       TREES/POWER LINES DOWN

0100 AM    STRATFORD                 WI   .75 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 1:58 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
158 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    JUNCTION CITY             WI   .75 INCH HAIL
07/02/97   PORTAGE

0155 AM    BEVENT                    WI   1.75 INCH HAIL
07/02/97   MARATHON

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:32 PM CDTSevere Thunderstorm WarningGRBMarathon63 min
Jul 2, 12:20 AM CDTSevere Thunderstorm WarningGRBWood65 min
Jul 2, 12:31 AM CDTTornado WarningGRBMarathon, Wood44 min
Jul 2, 12:35 AM CDTSevere Thunderstorm WarningGRBMarathon80 min
Jul 2, 12:57 AM CDTSevere Thunderstorm WarningGRBPortage63 min
Jul 2, 1:41 AM CDTSevere Thunderstorm WarningGRBWood64 min
Jul 2, 1:48 AM CDTSevere Thunderstorm WarningGRBMarathon72 min
Jul 2, 4:04 AM CDTSevere Thunderstorm WarningGRBWaupaca61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.